Washington, 2011

Wildfire in Washington, August 12 to 14, 2011

August 12 to 14, 2011 · NWS OTX · 1 event in 1 county or zone

The Highway 17 Fire, located four miles northwest of Coulee City, was a human caused fire that burned 600 acres. The fire threatened 6 homes and burned mostly sage and grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Highway 17 Fire, located four miles northwest of Coulee City, was a human caused fire that burned 600 acres. The fire threatened 6 homes and burned mostly sage and grass. Bonneville Power Administration reported minor char to some transmission poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 3:56 PM PST, 4 minutes earlier.

Area forecast discussion, Aug 12, 3:56 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
456 PM PDT FRI AUG 12 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL MOVE OVER THE REGION THROUGH
SATURDAY... AND RESULT IN WARM AND DRY CONDITIONS. A COOL TROUGH
OF LOW PRESSURE WILL RETURN LATE SUNDAY. THIS WILL RESULT IN MUCH
COOLER TEMPERATURES AND A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
SUNDAY NIGHT THROUGH TUESDAY. THEN EXPECT A DRYING AND WARMING
TREND THROUGH THE REMAINDER OF THE WEEK WITH TEMPERATURES RISING
TO NEAR NORMAL BY THURSDAY.

&&

.DISCUSSION...
TONIGHT AND SATURDAY...HIGH PRESSURE WILL CONTINUE TO BUILD INTO
THE REGION LATE THIS AFTERNOON...WITH THE RIDGE AXIS EXPECTED TO
BE IN MONTANA BY THIS EVENING. AS THE RIDGE AXIS SHIFTS EAST THE
THE FLOW PATTERN WILL BECOME SOUTHWESTERLY AND ALLOW A LITTLE
UPPER LEVEL MOISTURE TO ADVECT INTO THE REGION SATURDAY AFTERNOON.
THE FORECAST WILL REMAIN MAINLY CLEAR...WARM AND DRY BUT WE DO
EXPECT SOME INCREASING HIGH LEVEL CLOUDS OVER THE CASCADES CREST
AND THE BLUES AND CAMAS PRAIRIE LATE SATURDAY AFTERNOON. 850
TEMPS FOR SATURDAY AFTERNOON ARE VERY SIMILAR TO TODAY AND KEPT
MAX TEMPERATURES VERY CLOSE TO PERSISTENCE. COOLER MARINE AIR WILL
FILTER INTO THE WEST SIDE AND BEGIN TO PILE UP AGAINST THE WEST
SLOPES OF THE CASCADES. THIS WILL CAUSE A TIGHTENING OF THE
PRESSURE GRADIENT ACROSS THE CASCADES AND RESULT IN INCREASED
WINDS THROUGH CASCADE GAPS AND MAINLY THE KITTITAS VALLEY. DO NOT
ANTICIPATE ANY FIRE WEATHER BASED WIND/RH CONCERNS FOR THESE
AREAS AT THIS TIME. /TOBIN

SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS CONTINUE TO SHOW AN
UPPER TROUGH PASSAGE ON MONDAY. SOUTHWEST FLOW AHEAD OF THE TROUGH
SATURDAY NIGHT AND SUNDAY WILL CONTAIN VERY LITTLE MOISTURE SO DRY
CONDITIONS WILL CONTINUE. ONLY ITEM OF INTEREST IS A NARROW BAND
OF ELEVATED MOISTURE THAT MOVES UP INTO SOUTHEAST WASHINGTON
EXTENDING NORTHEAST TO THE CENTRAL PANHANDLE MOUNTAINS SATURDAY
NIGHT INTO SUNDAY MORNING. NEGATIVE THETA E LAPSE RATES COULD
RESULT IN SOME ACCUS CLOUDS BUT INSTABILITY DOES NOT LOOK
SUFFICIENT TO GENERATE ANY SHOWERS OR THUNDERSTORMS.

THEN THE UPPER TROUGH WILL PASS THROUGH ON MONDAY. THE 00Z ECMWF
AND 06Z GFS MODEL RUNS WERE SHOWING A CLOSED LOW TRACKING FURTHER
SOUTH OVER CENTRAL AND NORTHERN WASHINGTON WITH MUCH MORE QPF OVER
THE AREA. THE LATEST 12Z ECMWF REVERTED BACK TO AN OPEN TROUGH
SOLUTION WITH THE TROUGH TRACKING FURTHER NORTH WITH A DRY SLOT
TRACKING ACROSS CENTRAL AND EASTERN WASHINGTON AND NORTH IDAHO.
THE 12Z GFS ENSEMBLE MEAN SUPPORTS THE ECMWF. UNCERTAINTY IN THE
DETAILS REMAINS HIGH SO OPTED TO NOT MAKE MANY CHANGES KEEPING THE
HIGHEST PRECIPITATION CHANCES OVER THE NORTHERN MOUNTAINS. WITH
THE COLD POOL PASSING OVERHEAD...A SLIGHT CHANCE OF THUNDERSTORMS
WAS ALSO KEPT IN THE FORECAST. HIGH TEMPERATURES WILL BE COOLING
THROUGH THE PERIOD WITH VALUES ON MONDAY ABOUT 10 DEGREES BELOW
NORMAL. JW

TUESDAY THROUGH FRIDAY NIGHT...WE MOVE INTO A DRY AND WEAK MID TO
UPPER LEVEL ZONAL FLOW PATTERN ONCE THE DEEP UPPER LEVEL TROUGH
MOVES EAST OF THE REGION ON TUESDAY. WE WILL SEE A SPLIT UPPER
LEVEL JET WITH THE NORTHERN BRANCH STAYING WELL TO OUR NORTH INTO
CANADA. ALTHOUGH THIS BRANCH OF THE JET STREAM WILL TAP INTO A
FAIR AMOUNT OF PACIFIC MOISTURE...MODELS ARE IN GOOD AGREEMENT
THAT WE WILL REMAIN SOUTH OF THIS PRECIPITATION. IT LOOKS AS IF
ALL WE WILL SEE FROM THIS MOISTURE SOURCE IS POSSIBLY SOME HIGH
CLOUD COVER...ESPECIALLY ACROSS THE NORTH. THE SOUTHERN BRANCH OF
THE JET WILL REMAIN ACROSS NORTHERN CALIFORNIA TO NORTHERN
COLORADO. SOME ENERGY LOOKS TO BREAK AWAY FROM THE FAST MOVING
WAVE THAT IS EXPECTED TO MOVE ACROSS THE REGION ON MONDAY. THIS
OPEN WAVE TROUGH OF LOWER PRESSURE WILL SLOWLY NUDGE ITS WAY INTO
NORTHERN CALIFORNIA AND SOUTHERN OREGON BY THE MIDDLE OF THE WEEK.
ALTHOUGH THERE WILL BE SOME DYNAMICS TO PLAY WITH HERE...THERE WILL
NOT BE MUCH MOISTURE WITH THIS SOUTHERN BRANCH. EVEN IF THERE ARE
SOME SPORADIC CONVECTIVE SHOWERS AS THIS TROUGH MOVES ONSHORE...
THESE SHOWERS SHOULD REMAIN SOUTH OF THE REGION. AS A RESULT...WE
LOOK TO REMAIN DRY WITH A GRADUAL WARMING TREND. SEEING MODELS ARE
NOT SHOWING MUCH OF IN THE WAY OF A RIDGE BUILDING IN THROUGH THIS
PERIOD...TEMPERATURES ARE NOT EXPECTED TO WARM UP TOO MUCH. BY
THURSDAY AND FRIDAY...WE SHOULD SEE HIGH TEMPERATURES CLOSE TO OR
SLIGHTLY ABOVE AVERAGE.

BY FRIDAY...THE ECMWF MODEL DOES SHOW YET ANOTHER DEEP TROUGH OF
LOWER PRESSURE DIGGING DOWN THE BRITISH COLUMBIA COASTLINE. THE
GFS MODEL ON THE OTHER HAND INDICATES THE OPPOSITE WITH A HIGH
PRESSURE RIDGE BUILDING OFF THE WESTERN COASTLINE. THE GFS
ENSEMBLE IS SHOWING MORE OF A REX BLOCKING TYPE PATTERN WITH
RIDGING INTO CANADA AND A TROUGH OFF THE CALIFORNIA COAST.
NEEDLESS TO SAY...THERE IS STILL A LOT OF UNCERTAINTY BETWEEN THE
MODELS AS WE GET CLOSER TO NEXT WEEKEND. WILL NEED TO SEE BETTER
CONSISTENCY BETWEEN MODELS BEFORE PUTTING MUCH CONFIDENCE IN THE
FORECAST THIS FAR OUT IN THE PERIOD. /SVH

&&

.AVIATION...
00Z TAFS...MOUNTAIN CUMULUS CLOUDS WILL CONTINUE TO DISSIPATE
THROUGH THE EVENING. ALTHOUGH THE HIGH PRESSURE RIDGE AXIS WILL PUSH
EAST OF THE REGION OVER THE NEXT 24 HOURS...WE SHOULD CONTINUE TO
SEE DRY CONDITIONS ACROSS THE FORECAST AREA. WINDS WILL REMAIN LIGHT
AND DIURNALLY DRIVEN THROUGH 00Z SUNDAY. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  86  56  80  53  72 /   0   0   0   0  10  20
COEUR D'ALENE  54  85  53  81  52  69 /   0   0   0   0  10  20
PULLMAN        49  84  48  79  47  71 /   0   0   0   0  10  20
LEWISTON       60  92  58  87  57  79 /   0   0  10  10  10  20
COLVILLE       52  90  52  85  51  75 /   0   0   0   0  10  30
SANDPOINT      47  84  47  78  46  68 /   0   0   0   0  10  30
KELLOGG        52  85  53  78  49  69 /   0   0  10  10  10  20
MOSES LAKE     56  88  53  85  56  78 /   0   0   0   0  10  10
WENATCHEE      60  87  58  82  59  76 /   0   0   0   0  10  10
OMAK           54  88  52  83  55  74 /   0   0   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 12, 4:59 AM PST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PDT FRI AUG 12 2011

IDZ001>004-026-027-WAZ031>038-041>044-131300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
559 AM PDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
August 12, 4:00 PM PST to August 14, 4:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343829.